Ask the Vet About Hypothyroidism
As a practicing veterinarian, Dr. Dym has over 19 years of experience and dedication to enhancing the overall health and well-being of pets. His commitment and passion for pet health continuously drives him to learn more about the art and science of homeopathy through ongoing training and education.Submit Your Question
Question:How to know if my dogs on too much medicine. Until I can get him to the vet
Answer:If he is taking medication for hypothyroidism: You can't really tell without a blood test, but in general, they will lose weight very rapidly and pant excessively if the dosage is a little too high.
Question:11 year old Cat's t4 level has dropped to .04 from 11.4 on 5mg methamazole 2x daily over past year & she's started loosing weight recently. Vet suggests cutting methamazole dosage to 2.5 2x daily. Retest in 3 weeks. My thought is stop dosage for 3 weeks. Thoughts?
Answer:Oh no, if she was definitively diagnosed as hyperthyroid to begin with, you would not want to stop it abruptly like that. I would really need to see all of her bloodwork to properly advise you though so your veterinarian is the best one to discuss that with.
Question:Do I need to have my pet checked for refills on this medication ? I am out and she is already starting to have skin issues, plus I am disabled and have little money to get her and my male checked. If you are a vet and know how serious this is for her can you not write it?
Answer:No, legally in veterinary medicine, a face-to-face meeting has to occur to be able to write a prescription. Call or email the veterinarian that saw her last and let them know your financial constraints and see if they can work with you.
Question:My dog is on dexamethasone, she also has an under active thyroid which she takes medicine for. I was told that dexamethasone could interfere with thyroid test results. My question is, can dexamethasone interfere with the thyroid function? Is it possible for her thyroid to become over active with even being on her thyroid medication?
Answer:It really depends on the dosage and how much your dog weighs. In general, at a relatively low dosage, it won't affect the thyroid - it will affect the adrenal gland and testing associated with the adrenal gland
Question:I have a Cavalier King Charles Spaniel, 8 yrs.old, female and she has been diagnosed with hypothyroidism and prescribed 0.3 mg of levothyroxine twice a day. She drinks a lot of water (always has) and weighs about 20 lbs. very active and eats well. Never been overweight. Do I give her a morning pill and wait for a half an hour to feed her like humans and if I give her the second pill at evening, do I give it to her about a half an hour after her meal time or with a meal? She has a skin disease which started this process and I have medicated shampoo for her to be bathed in. She has been on medication for 2 months now and I was not told when to give her the medication, but assumed it was like my thyroid situation but I only take a morning pill. Need clarification please. Thank you.
Answer:With or without food doesn't seem to matter for them with thyroid medication - you can check with the manufacturer of your specific brand to be 100% sure.
Question:We cant get her in the vehicle because medical reasons can we get thyroid medication online
Answer:In veterinary medicine, a veterinarian that has met her in person will have to approve the prescription, so call or email her veterinarian - most have some kind of delivery system or carry out service where you could just pick it up or they can send us a prescription and we will send it to you, so lots of options right now because of the coronavirus.
Question:My dog has been on thyroid meds for 6 wks, bloodwork was checked after one month and levels are good. He seems to be responding well, loosing some needed weight, is generally happier. When will the excessive dander stop?
Answer:That will take a few more weeks. Consider adding some Omega 3 fatty acids to his diet to help with the dander, like this product: https://www.1800petmeds.com/Welactin+Omega+3+Canine-prod11837.html
Question:My pug was diagnosed in August with low thyroid and was put on Levothyroxine. Recently, she started having these episodes, we weren't sure if she was fainting or if it was a seizure. She acts totally fine after the episode has happened. We took her to our vet, he did an x-ray and everything looked good, he detected maybe a slight murmur. We had an ultrasound and EKG done at a different vet, there was a mild enlargement of the right ventricle didn't seem concerned. There was also a low grade electrical block so want to follow up with a 24 hour holter/monitor. We have been waiting to get to our vet, they haven't reviewed yet, which has been now almost a week. This morning she had another episode, this time to us, looked like a seizure. So we think that is what has been happening all along. I am bringing her to my vet tomorrow, hopefully. Looking at her bloodwork, the other vet also noticed her liver enzymes were elevated back in August, so recommend more blood work to be done. Do you think the seizures are related to the liver? Or do you think it is related to her heart?
Answer:That's impossible for me to really guess but, yes, repeating the blood work will tell you about the liver and the Holter monitor will probably tell you about the heart.
Question:My pets dosage is 200MCG on her prescription bottle but, I don't see that as an available dosage on the website. What dosage is comparable to what I need to give her?
Answer:I don't know what medication you are referring to but most medication for hypothyroidism (that's the category you chose) is measured in mg = milligrams like this product: https://www.1800petmeds.com/Levothyroxine+Sodium+Tablets+%28Thyro+Tabs%29-prod12031.html
Question:Is T-4 enough?
Answer:A TSH with a T-4 is ideal. Here is a good article, written by another veterinarian, from a site that I trust, about hypothyroidism: https://veterinarypartner.vin.com/default.aspx?pid=19239&id=4952004
Question:Is there anything that can relieve the panting my dog experiences frequently from his thyroid disease?
Answer:Have his thyroid levels checked - he may be taking a little bit too much of the supplement - that is the most common reason they will pant, but there are other reasons as well, so having your veterinarian check him out when they run those blood levels is ideal as well.
Question: Laboratory diluted blood sample for test results of CBC, total chemistry panel, T 3, T 4 and free T 4 due to inadequate specimen. No T S H testing completed. Results showed T 4 @ 0.5 and free T 4 at 7.9. Does blood dilution affect blood test results and w/o T S H testing don't really know if dog needs medication?
Answer:Ideally, I would submit another adequate sample, mainly to get a TSH to be 100% sure medication is needed.
Question:what should I give him to stop hair loss ibstarted to notice after I gave him a bath then 2 weeks later I notice more an more hair falling off on his back he seem healthy he drinks plenty of water eats twice a day walked every afternoon about 2hrs is there any thing you can prescribe for my doberman
Answer:There are many things that can cause hair loss, so you really need for your veterinarian to examine him and run some quick tests to make a plan for his treatment. You filed your question under hypothyroidism and that is certainly something they will want to check for.
Question:I have a 70 pound 11 year old female lab who has been on levothyroxine .6 mg every day for the past two years. She has shown increase signs of anxiety, and hair loss. I started the levothyroxine because of the hair loss and anxiety, it just seems to have gotten worse. her blood count is normal on the medication. But her liver enzymes came back high this year on the last blood test. Could this levothyroxine because liver issues?
Answer:Possibly, but if her T4 isn't elevated that would be unusual. If her T4 were elevated, her dosage might be a little high, but since it's not, your veterinarian might want to run some more tests on her to see what is going on with her liver.
Question:I ran out of Thyroxine (0.6mg, 1 tab twice a day) for my Lab yesterday, and can't refill until tomorrow. Is missing 2 doses dangerous?
Answer:Usually not - s/he might be more mopey than usual.